Alert archive / Iowa / River Flood Warnings in 2008

River Flood Warning 185, NWS Des Moines, IA

July 8, 2008Mahaska County, Marion County, Iowa

NWS Des Moines, IA issued this river flood warning at Jul 8, 2008, 7:13 AM CDT for Mahaska County, Marion County, Iowa. It was in force for 47 hr.

The area

The counties it named.

The facts

Issued
Jul 8, 2008, 7:13 AM CDT (12:13 UTC)
Expired
Jul 10, 2008, 6:08 AM CDT
In force
47 hr
Issued by
NWS Des Moines, IA
Flood severity
Minor

Counties Mahaska County, IA, Marion County, IA

The radar

The Des Moines radar (KDMX), 84 km from the middle of the area, began a volume at 12:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Cedar Creek near Bussey (BSSI4). The gauge peaked at 28.91 ft at Jul 8, 2008, 5:00 PM CDT.

actionminormoderate10203007/0807/0907/1007/11
Action stage
16 ft
Minor stage
25 ft
Moderate stage
30 ft
Major stage
32 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 05489000, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this river flood warning went out at Jul 8, 3:58 AM CDT, 3 hours 15 minutes earlier.

Area forecast discussion, Jul 8, 3:58 AM CDT, 3 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
358 AM CDT TUE JUL 8 2008

.DISCUSSION...
CONVECTION ONGOING ACROSS MUCH OF CENTRAL AND SOUTH CENTRAL IOWA AND
MUCAPES OF 1000 TO 2000 J/KG STILL LOOM OVER NORTHERN IOWA IN
ADVANCE OF THE PRIMARY BOUNDARY THAT IS SINKING SLOWLY SOUTH THROUGH
SOUTH DAKOTA AND MINNESOTA. VERY HEAVY RAINFALL FELL OVERNIGHT
ACROSS THE SOUTH WITH MEASURED AMOUNTS IN THE BLOOMFIELD AND
CENTERVILLE AREAS IN THE 6 TO 7 INCH RANGE. IN ADDITION WIDESPREAD 3
TO 5 INCHES FELL OVER PORTIONS OF WARREN..MARION AND MONROE
COUNTIES. NUMEROUS REPORTS OF FLOODING ACROSS THESE AREAS.

THE COLD FRONT WILL MOVE INTO CENTRAL IOWA BY 18Z TODAY. SHOULD SEE
ENOUGH BREAK IN THE CLOUD COVER TO DESTABILIZE ONCE AGAIN FOR
THUNDERSTORMS TO DEVELOP WITH A FEW ONCE AGAIN BECOMING SEVERE.
DESPITE PWATS REMAINING AOA 1.5 INCHES OVER SOUTHERN IOWA THIS
AFTERNOON...STORMS SHOULD BE PROGRESSIVE ENOUGH TO REDUCE THE THREAT
FOR ADDITIONAL HEAVY RAINFALL. POSSIBLE SOME OF TONIGHTS FLOODING
WILL BE REAGGREVATED BUT DO NOT EXPECT RAINFALL THIS AFTERNOON BE
CREATE NEW FLOODING AND THEREFORE WILL NOT BE ISSUING A FLASH FLOOD
WATCH. HIGH PRESSURE MOVES INTO THE STATE TONIGHT.

FAIRLY UNSTABLE AIRMASS WILL REMAIN OVER NORTHERN IOWA WEDNESDAY AND
THURSDAY AND WILL ONLY NEED A SMALL TRIGGER TO FIRE A FEW
THUNDERSTORMS EACH DAY. GIVEN NORTHWEST FLOW ALOFT AND POTENTIAL FOR
SHORTWAVES TO QUICKLY MOVE THROUGH THE FLOW CREATES ENOUGH
UNCERTAINTY TO AT LEAST CARRY LOW POPS OVER THE NORTH. STRONG
WARMING AT AROUND 800 MB THURSDAY WILL ESSENTIALLY CAP OF THE
CENTRAL AND SOUTH AND THE REMAINDER OF THE AREA BY THURSDAY NIGHT.
VERY WARM TEMPERATURES EXPECTED ON FRIDAY WITH THE THERMAL RIDGE
ALOFT AND SOUTHWEST WINDS PROVIDING GOOD MIXING. GUIDANCE BECOMING
MORE PROGRESSIVE WITH COLD FRONTAL ARRIVAL FRIDAY NIGHT AND BEING
SOUTH OF THE AREA BY SATURDAY. HAVE INCREASED POPS IN RESPONSE TO
THIS FRIDAY NIGHT AND DECREASED THEM SATURDAY AND SATURDAY NIGHT.
ALSO HIGH TEMPERATURES OVER THE WEEKEND WILL BE COOLER WITH LESS
HUMID CONDITIONS.

&&

.AVIATION...08/06Z
FRONTAL BOUNDARY WILL REMAIN ACTIVE OVER SOUTHERN IOWA THIS
OVERNIGHT WITH NUMEROUS THUNDERSTORMS CONTINUING THROUGH 09Z THEN
BECOMING SCATTERED. SOME FOG LIKELY THIS MORNING ESPECIALLY IN AREAS
THAT HAD DECENT RAIN AMOUNTS. NEXT FRONTAL BOUNDARY WILL MOVE OUT OF
THE DAKOTAS LATE THIS MORNING OVER NORTHERN IOWA THEN MOVE SOUTH
DURING THE DAY. ADDITIONAL SCT THUNDERSTORMS ARE POSSIBLE DURING THE
AFTERNOON MAINLY NEAR DSM TO OTM. HIGH PRESSURE SETTLES IN DURING
THE EVENING WITH SKIES CLEARING.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM/AVIATION...DONAVON
LONG TERM...DONAVON
Hazardous weather outlook, Jul 8, 5:23 AM CDT, 1 hour 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
523 AM CDT TUE JUL 8 2008

IAZ004>007-015>017-023-024-091030-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-
523 AM CDT TUE JUL 8 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
IOWA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A FEW THUNDERSTORMS ARE POSSIBLE WEDNESDAY AND THURSDAY. AN
ISOLATED SEVERE STORM IS POSSIBLE. ADDTIONAL THUNDERSTORMS ARE
POSSIBLE FRIDAY NIGHT AND SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

IAZ025>028-033>039-044>049-057>059-070-071-091030-
WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-WEBSTER-HAMILTON-HARDIN-
GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE-BOONE-STORY-MARSHALL-
AUDUBON-GUTHRIE-DALLAS-CASS-ADAIR-
523 AM CDT TUE JUL 8 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED NO SEVERE THUNDERSTORMS ARE POSSIBLE EARLY THIS MORNING.
A FEW ADDITIONAL THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON. AN
ISOLATED SEVERE STORM MAY OCCUR WITH THIS ACTIVITY WITH NICKEL
SIZED HAIL AND 60 MPH WINDS THE PRIMARY THREATS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

ADDTIONAL THUNDERSTORMS ARE POSSIBLE FRIDAY NIGHT AND SUNDAY. THE
POTENTIAL FOR SEVERE WEATHER WILL CONTINUE TO BE ASSESSED WITH
UPCOMING FORECASTS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

IAZ050-060>062-072>075-081>086-092>097-091030-
TAMA-POLK-JASPER-POWESHIEK-MADISON-WARREN-MARION-MAHASKA-ADAMS-
UNION-CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-
APPANOOSE-DAVIS-
523 AM CDT TUE JUL 8 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
IOWA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK FOR SEVERE WEATHER TODAY WITH THE PRIMARY
THREAT OCCURRING THIS AFTERNOON. A FEW NON SEVERE THUNDERSTORMS
WILL LINGER THIS MORNING WITH THE MORE INTENSE ACTIVITY OCCURING
AFTER THE NOON HOUR. QUARTER SIZED HAIL AND 65 MPH WINDS ARE THE
PRIMARY THREATS.

ADDITIONAL HEAVY RAINFALL IS NOT ANTICIPATED HOWEVER MANY
LOCATIONS RECEIVED 3 TO 5 INCHES OF RAIN MONDAY NIGHT AND ANY
ADDITIONAL RAINFALL MAY CAUSE ADDITIONAL FLOODING PROBLEMS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

ADDTIONAL THUNDERSTORMS ARE POSSIBLE FRIDAY NIGHT AND SUNDAY. THE
POTENTIAL FOR SEVERE WEATHER WILL CONTINUE TO BE ASSESSED WITH
UPCOMING FORECASTS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED FROM 1 PM TO 7 PM TODAY.

In the hours before

Local storm report, Jul 8, 4:13 AM CDT, 3 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
413 AM CDT TUE JUL 08 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0200 AM     FLASH FLOOD      5 E ALBIA               41.03N 92.71W
07/08/2008                   MONROE             IA   LAW ENFORCEMENT

            WATER FROM NEARBY CREEK COVERING OLD HIGHWAY 34. TIME
            ESTIMATED.

&&

RK
Local storm report, Jul 8, 4:18 AM CDT, 2 hours 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
418 AM CDT TUE JUL 08 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0120 AM     FLASH FLOOD      MELROSE                 40.98N 93.05W
07/08/2008                   MONROE             IA   LAW ENFORCEMENT

            SUBSTANTIAL STREET FLOODING. TIME ESTIMATED.

&&

RK
Local storm report, Jul 8, 4:23 AM CDT, 2 hours 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
423 AM CDT TUE JUL 08 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0140 AM     FLASH FLOOD      5 W MARYSVILLE          41.18N 93.05W
07/08/2008                   MARION             IA   LAW ENFORCEMENT

            WATER OVER THE ROAD AT THE INTERSECTION OF 140TH AVENUE
            AND VERMONT. TIME ESTIMATED.

&&

RK
Local storm report, Jul 8, 4:27 AM CDT, 2 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
427 AM CDT TUE JUL 08 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0100 AM     FLASH FLOOD      ALBIA                   41.03N 92.80W
07/08/2008                   MONROE             IA   LAW ENFORCEMENT

            CAR STALLED IN WATER AT LOW LYING BRIDGE UNDERPASS JUST
            NORTH OF TOWN. TIME ESTIMATED.

&&

RK
Local storm report, Jul 8, 4:48 AM CDT, 2 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
448 AM CDT TUE JUL 08 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0320 AM     FLASH FLOOD      5 E BLOOMFIELD          40.75N 92.32W
07/08/2008                   DAVIS              IA   LAW ENFORCEMENT

            WATER FROM THE FOX RIVER COVERING PARTS OF COUNTY ROAD J
            40.

&&

RK
Local storm report, Jul 8, 4:49 AM CDT, 2 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
449 AM CDT TUE JUL 08 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0300 AM     FLASH FLOOD      BLOOMFIELD              40.75N 92.42W
07/08/2008                   DAVIS              IA   LAW ENFORCEMENT

            1 TO 3 FEET OF WATER COVERING STREETS. TIME ESTIMATED.

&&

RK

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 7, 7:28 PM CDTSevere Thunderstorm WarningDMXTama47 min
Jul 7, 9:11 PM CDTAreal Flood AdvisoryDMXMahaska64 min
Jul 7, 9:58 PM CDTAreal Flood AdvisoryDMXWapello2 hr
Jul 7, 10:31 PM CDTAreal Flood AdvisoryDMXAppanoose, Calhoun, Davis, Humboldt, Pocahontas, Wayne and 1 more10 days
Jul 7, 11:15 PM CDTSevere Thunderstorm WarningDMXClarke, Madison, Union, Warren45 min
Jul 7, 11:57 PM CDTFlash Flood WarningDMXAppanoose, Wayne98 min
Jul 8, 12:57 AM CDTFlash Flood WarningDMXClarke, Lucas, Marion, Monroe, Warren6 hr
Jul 8, 1:21 AM CDTFlash Flood WarningDMXAppanoose, Davis, Wapello, Wayne6 hr
Jul 8, 2:35 AM CDTRiver Flood WarningDMXWarren16 hr
Jul 8, 2:51 AM CDTRiver Flood WarningDMXMadison, Warren16 hr
Jul 8, 3:08 AM CDTRiver Flood WarningDMXMadison, Warren35 hr
Jul 8, 6:32 AM CDTRiver Flood WarningDMXAppanoose37 hr
Jul 8, 6:50 AM CDTRiver Flood WarningDMXMahaska, Marion52 hr
Jul 8, 6:53 AM CDTAreal Flood WarningDMXMonroe3 hr
Jul 8, 1:02 PM CDTAreal Flood WarningDMXMarion24 hr

Nearby

River Flood Warnings in Iowa, 2008Every river flood warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.